Alert archive / Oregon / Small Craft Advisories in 2016
Small Craft Advisory 3, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Jan 3, 2016, 3:31 PM PST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2016, 3:31 PM PST (23:31 UTC)
- Expired
- Jan 3, 2016, 7:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
828 WHUS76 KMFR 032331 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 331 PM PST SUN JAN 3 2016 PZZ370-376-041500- /O.CAN.KMFR.SE.W.0001.000000T0000Z-160104T0600Z/ /O.NEW.KMFR.SC.Y.0003.160103T2331Z-160104T0300Z/ /O.EXT.KMFR.SW.Y.0001.000000T0000Z-160105T1800Z/ /O.NEW.KMFR.SE.A.0001.160105T1800Z-160106T1200Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 331 PM PST SUN JAN 3 2016 ...HAZARDOUS SEAS WARNING IS CANCELLED... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... ...HAZARDOUS SEAS WATCH TUESDAY INTO WEDNESDAY MORNING... THE HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. A HAZARDOUS SEAS WATCH HAS ALSO BEEN ISSUED AND IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. * WINDS: SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS THROUGH 7 PM PST THIS EVENING. * SEAS: 15 SECOND PERIOD WEST SWELL COMBINED WITH FRESH SOUTHWEST SWELL WILL BRING STEEP COMBINED SEAS OF 10 TO 14 FEET THROUGH THIS EVENING. 10 TO 12 FOOT SOUTHWEST SEAS ARE THEN EXPECTED TONIGHT THROUGH MONDAY NIGHT. LONG PERIOD SWELL IS EXPECTED TO BUILD RAPIDLY TO 16 TO 19 FEET TUESDAY AFTERNOON AND EVENING. * AREAS AFFECTED...ADVISORY LEVEL WINDS ARE EXPECTED BEYOND 20 NAUTICAL MILES OF THE COAST. ALL AREAS WILL BE AFFECTED BY ADVISORY AND WATCH LEVEL SEAS. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A HAZARDOUS SEAS WATCH IS ISSUED WHEN THE RISK OF VERY STEEP AND HAZARDOUS SEAS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ350-356-041500- /O.CON.KMFR.SW.Y.0001.000000T0000Z-160106T0000Z/ /O.NEW.KMFR.SE.A.0001.160106T0000Z-160106T1200Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- 331 PM PST SUN JAN 3 2016 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... ...HAZARDOUS SEAS WATCH TUESDAY AFTERNOON INTO WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HAZARDOUS SEAS WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY NIGHT. * SEAS: 15 SECOND PERIOD WEST SWELL COMBINED WITH FRESH SOUTHWEST SWELL WILL BUILD FROM AROUND 9 FEET THIS AFTERNOON TO AROUND 10 FEET THIS EVENING AND OVERNIGHT. 10 TO 12 FOOT SOUTHWEST SEAS ARE THEN EXPECTED THROUGH MONDAY NIGHT. LONG PERIOD SWELL IS EXPECTED TO BUILD RAPIDLY TO 16 TO 19 FEET TUESDAY AFTERNOON AND EVENING. * AREAS AFFECTED...ALL AREAS WILL BE AFFECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A HAZARDOUS SEAS WATCH IS ISSUED WHEN THE RISK OF VERY STEEP AND HAZARDOUS SEAS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ BTL HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 3, 2:38 PM PST, 53 minutes earlier.
Area forecast discussion, Jan 3, 2:38 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
238 PM PST SUN JAN 3 2016
.DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...A LOOK AT
SATELLITE IMAGERY DEPICTS A BROAD SWATH OF WIND SWEPT CLOUDS OVER
THE REGION, AND EXTENDING OUT IN A NARROW BAND INTO THE EASTERN
PACIFIC. THIS IS THE DEFORMATION ZONE BETWEEN THE TWO UPPER LEVEL
LOWS. THE STRONGER NORTHERN LOW IS SLOWLY LIFTING NORTH TOWARDS
CANADA, WHILE THE SOUTHERN LOW IS MAKING ITS RUN TOWARDS THE WEST
COAST, AND EVENTUALLY, IT SHOULD RIDE RIGHT OVER OREGON BY
TOMORROW NIGHT. THIS SOUTHERN LOW WILL WEAKEN AS IT MOVES ONSHORE,
MAINLY AS A RESULT OF BEING SQUISHED BETWEEN THE NORTHERN LOW AND
YET ANOTHER TROUGH THAT WILL PUSH TOWARDS THE WEST COAST EARLY
THIS WEEK. WITHOUT GOING INTO TOO MUCH MORE REPETITIOUS DETAIL,
YET ANOTHER TROUGH, THIS ONE MUCH LARGER IN AREA BUT WEAKER IN
DEPTH, WILL MAKE A RUN FOR THE COAST BY WEDNESDAY NIGHT.
AS EACH SYSTEM MOVES THROUGH, A SERIES OF WEAK FRONTS AND
SURFACE BOUNDARIES WILL PASS OVERHEAD, KEEPING THE AREA UNDER A
NEAR CONSTANT CHANCE FOR PRECIPITATION THROUGHOUT THE SHORT TERM.
DUE TO THIS WEAKNESS, PRECIPITATION AMOUNTS ARE GENERALLY
EXPECTED TO BE LIGHT, WITH SNOW LEVELS HOWEVER, THERE IS ONE
POTENTIAL ISSUE THAT PREVENTS THIS FROM BEING A RATHER SLOW
WEATHER PERIOD. WITH THE COLD SNOW PACK AND VERY COLD AIR SEEN
EAST OF THE CASCADES OVER THE PAST SEVERAL DAYS, IT WILL BE TOUGH
TO WARM THE VALLEYS TO ABOVE FREEZING EVEN THOUGH AIR LAYERS ABOVE
THE SURFACE SHOULD EASILY DO SO. IF PRECIPITATION DOES OCCUR, AND
THERE ARE MULTIPLE PERIODS WHERE THIS IS THE CASE, SOME FORM OF
ICE, EITHER AS SLEET OR FREEZING RAIN, COULD EASILY RESULT.
LOCATIONS SUCH AS KLAMATH FALLS, SUMMER LAKE, FORT ROCK, AND
LAKEVIEW WOULD BE SUSCEPTIBLE, MAINLY TOMORROW EVENING AND AGAIN
TUESDAY EVENING, WHEN INDIVIDUAL SURGES OF WARM AIR ALOFT WOULD
LIFT SNOW LEVELS AND PERHAPS FORM SOME PRECIPITATION. CONFIDENCE
IS NOT HIGH WITH THIS SCENARIO, EVEN MUCH LESS SO THAN THE WEST
SIDE EVENT LAST NIGHT AND THIS MORNING, SO NO HAZARD PRODUCTS HAVE
BEEN ISSUED, ALTHOUGH IF CONFIDENCE IMPROVES TONIGHT OR TOMORROW,
SOME FORM OF HEADLINE WILL BE NEEDED.
OTHERWISE, EXPECT SHOWERY WEATHER WITH NEAR TO SLIGHTLY BELOW
NORMAL TEMPERATURES THROUGH WEDNESDAY NIGHT. -BPN
.EXTENDED...(THURSDAY THROUGH SUNDAY)...THE SPLIT JET STREAM WILL
CARRY THE LOW PRESSURE AND THE WEATHER SYSTEM INTO NORTHERN
CALIFORNIA WITH MAINLY LIGHTER SHOWERS IN SOUTHERN OREGON. DRYING
TREND IS EXPECTED FROM THURSDAY NIGHT INTO FRIDAY AS A RIDGE SETS
UP NEAR 140W ALLOWING NORTHERLY FLOW TO BRING COLDER AND DRIER AIR
TO THE FORECAST AREA. BOTH THE GFS AND THE ECMWF ARE CONSISTENT
WITH THIS FEATURE BUT THE GFS DROPS A STRONGER SHORT WAVE TROUGH
INTO NORTHERN OREGON FRIDAY NIGHT. THE SOUTHERN STREAM OF THE JET
IS EXPECTS TO UNDERCUT THE RIDGE AND BRING THE NEXT FRONT INLAND
AROUND SATURDAY. CONFIDENCE IS HIGHER TODAY ON THIS SCENARIO AS
BOTH MODELS HAVE CONTINUED WITH THE TREND. THERE MAY BE A BREAK ON
SUNDAY BUT LONG RANGE MODELS SHOW STRONG ZONAL JET ACROSS THE
EASTERN PACIFIC BRINGING WET WEATHER INLAND DURING THE 3 WEEK OF
THE MONTH. /FB
&&
.AVIATION...FOR THE 03/18Z TAF CYCLE...AREAS OF MVFR CIGS WILL
CONTINUE INTO THE EARLY AFTERNOON AS SHOWERS MOVES THROUGH THE
AREA. THERE WERE REPORTS OF FREEZING RAIN BUT PRECIPITATION WILL
TURN TO ALL RAIN BY 20Z AS TEMPERATURES WARM ABOVE 32F. MVFR CIGS
ARE EXPECTED TONIGHT AS THE ATMOSPHERE IS QUITE SATURATED. THE
UMPQUA VALLEY IS SUSCEPTIBLE TO WIDESPREAD MVFR WITH KRBG LIKELY
TO SEE IFR AFTER 03Z. /FB
&&
.MARINE...UPDATED 830 AM PST SUNDAY 3 JAN 2016...A WARM FRONT
WILL MOVE THROUGH THE AREA TODAY...BRINGING RAIN AND STEEP
BUILDING SEAS. SEVERAL MORE WEAK FRONTS WILL MOVE ONSHORE BETWEEN
MONDAY NIGHT AND WEDNESDAY EVENING...AND EACH FRONT WILL BRING A
ROUND OF GUSTY SOUTHEAST TO SOUTH WINDS WITH STEEP SEAS. HEAVY
WESTERLY SWELL WILL DEVELOP TUESDAY THROUGH THURSDAY...AND
HAZARDOUS SEAS UP TO 20 FEET ARE POSSIBLE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST TUESDAY
FOR PZZ350-356.
HAZARDOUS SEAS WARNING UNTIL 10 PM PST THIS EVENING FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST TUESDAY
FOR PZZ370-376.
BPN/FJB/JRSIn the hours before
Local storm report, Jan 3, 9:31 AM PST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
931 AM PST SUN JAN 3 2016
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FREEZING RAIN 1 SSE ROSEBURG 43.21N 123.35W
01/03/2016 E0.00 INCH DOUGLAS OR PUBLIC
CALLER STATES THAT PRECIPITATION STARTED
FALLING AS SLEET EARLIER THIS MORNING
SWITCHING OVER TO FREEZING RAIN AT ABOUT 6
AM. IT IS STILL DRIZZLING.
&&
BSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:31 PM PST | Hazardous Seas Watch | MFR | 24 hr |
Nearby
Small Craft Advisories in Oregon, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.